Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 173, NWS Cheyenne, WY

August 15, 2009Goshen County, Wyoming; Scotts Bluff County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 15, 2009, 3:28 PM MDT for Goshen County, Wyoming; Scotts Bluff County, Sioux County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2009, 3:28 PM MDT (21:28 UTC)
Expired
Aug 15, 2009, 4:18 PM MDT
In force
50 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 2:08 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2009-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2009-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:30 PM MDT, 58 minutes earlier.

Area forecast discussion, Aug 15, 2:30 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT SAT AUG 15 2009

.UPDATE...
QUICK UPDATE TO THE DISCUSSION TO NOTIFY OF THE SEVERE
THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MDT FOR ALL OF THE
WESTERN NEBRASKA PANHANDLE COUNTIES...AND PLATTE...GOSHEN AND
NIOBRARA COUNTIES IN SOUTHEAST WYOMING.

FULL AFTERNOON ISSUANCE OF THE AREA FORECAST DISCUSSION TO BE
ISSUED SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 425 AM MDT SAT AUG 15 2009/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
ACTIVE WX DAY ON TAP AS VIGOROUS UPPER TROUGH SHIFTS THROUGH THE
NORTHERN AND CENTRAL ROCKIES...EVIDENCED BY ONGOING CONVECTION IN
WESTERN HALF OF WY CURRENTLY.  UPPER LOW OVER FAR NW MT NOW WILL
MOVE SLOWLY E OR ENE THROUGH SUNDAY WHILE A COLD FRONT WILL BE
MOVING ACROSS MUCH OF OUR CWA DURING THIS MORNING AND EARLY THIS
AFTERNOON.  WHILE THIS WILL LIKELY PUSH MAIN SEVERE TSTM THREAT
INTO NERN CO WITH KCYS-KSNY AREA ON NORTHERN FRINGE...THERE WILL
BE SCATTERED TO NUMEROUS SHOWERS/TSTMS SPREADING OVER ROUGHLY THE
WESTERN 1/2 TO 2/3 CWA THIS MORNING...AND INTO EXTREME SE WY AND
NEBRASKA PANHANDLE THIS AFTERNOON.  SHOWERS AND SOME TSTMS WILL
PERSIST EARLY THIS EVENING...THEN THE REMAINING SHOWERS WILL END
FROM WEST TO EAST OVERNIGHT.  ON SUNDAY...CONDITIONS SHOULD START
OFF BENIGN ENOUGH BUT ANOTHER SHORTWAVE TROUGH WILL BE MOVING IN
FROM THE NW LATE SUNDAY AFTERNOON AND SUNDAY NIGHT.  THIS WILL
CAUSE CLOUDS TO INCREASE AND SOME SHOWERS/TSTMS TO DEVELOP MAINLY
OVER EASTERN HALF OF CWA.  MAX TEMPS TODAY WILL BE WITHIN A FEW
DEGREES OF YESTERDAY...WITH COOLER READINGS EXPECTED ON SUNDAY.

LONG TERM...MONDAY THROUGH FRIDAY...
COOLER TEMPERATURES ANTICIPATED ON MONDAY THROUGH THURSDAY OF NEXT
WEEK. THE UPPER LEVEL PATTERN FROM BOTH THE GFS AND ECMWF MODELS
INDICATES TROUGHINESS OVER THE AREA THROUGH THURSDAY. WITH THE LOWER
500MB HEIGHTS IT WOULD INDICATE TEMPERATURES TO BE SLIGHTLY BELOW
SEASONAL NORMALS WITH HIGH TEMPERATURES IN THE UPPER 60S TO MID 70S.
A MORE PROMINENT SHORT WAVE IS SHOWN BY THE ECMWF TO MOVE ACROSS
SOUTHEAST WYOMING ON MONDAY. FOLLOWING ALONG WITH HPC AND LEANING
TOWARDS THE ECMWF SOLUTION...I HAVE INCLUDED SLIGHT CHANCE OF
SHOWERS ON MONDAY EVENING WITH THE FIRST SHORT WAVE IMPULSE MAINLY
IN THE NEBRASKA PANHANDLE. ANOTHER SIMILAR IMPULSE MOVES ACROSS ON
TUESDAYS AFTERNOON AND EVENING...WHICH I HAVE CONTINUED WITH ONLY A
SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN THE NEBRASKA PANHANDLE. A
STRONGER SHORTWAVE MOVES ACROSS ON WEDNESDAY AS THE HIGH PRESSURE
BUILDS OVER THE WESTERN UNITED STATES. SINCE THIS APPEARS TO BE
STRONGER...I HAVE PLACED SLIGHTLY ABOVE CLIMATOLOGICAL POPS ACROSS
THE ENTIRE CWA. THE UPPER LEVEL RIDGE CONTINUES SHIFT EAST ON
THURSDAY AND FRIDAY. THIS WILL DECREASE THUNDERSTORM COVERAGE AND
TEMPERATURES WILL BEGIN TO WARM INTO THE 80S ONCE AGAIN.

AVIATION...VFR CONDITIONS ARE EXPECTED OVERALL THROUGH SUNDAY.
HOWEVER...SOME MVFR CEILINGS AND VSBYS WILL OCCUR AS THE AIR
BECOMES SATURATED IN WIDESPREAD PRECIPITATION OVER WESTERN HALF OF
CWA THIS MORNING AND ENTIRE CWA THIS AFTERNOON AND MUCH OF TONIGHT.

FIRE WEATHER...NO CONCERNS SEEN THIS THIS WEEKEND DUE TO COOLER
TEMPS AND INCREASED RELATIVE HUMIDITIES IN CLOUDS AND PRECIP.
THIS WILL LIMIT FIRE DANGER POTENTIAL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

UPDATE...CARPENTER
SHORT TERM/AVIATION/FIRE...JLH
LONG TERM...MAK
Hazardous weather outlook, Aug 15, 2:27 PM MDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
227 PM MDT SAT AUG 15 2009

NEZ001>003-019>021-054-055-WYZ060-067-068-162030-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-PLATTE-GOSHEN-
227 PM MDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS
A COLD FRONT MOVES INTO THE REGION. A SEVERE THUNDERSTORM WATCH
HAS BEEN ISSUED FOR THE AREA THROUGH 800 PM MDT. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREAT WITH ANY SEVERE THUNDERSTORMS
IN THE AREA LATE THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ONLY A FEW LATE DAY THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY.
THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ON
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WINDS
OBSERVED WITH THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-061>066-069-070-162030-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
CHEYENNE FOOTHILLS-PINE BLUFFS-
227 PM MDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES ACROSS THE AREA. EXPECT WIND
GUSTS UP TO 50 MPH AND SMALL HAIL WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ONLY A FEW LATE DAY THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY.
THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ON
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 15, 2:14 PM MDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
214 PM MDT SAT AUG 15 2009

WYZ067-152100-
PLATTE-
214 PM MDT SAT AUG 15 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE COUNTY UNTIL 300
PM MDT...

AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF BORDEAUX...OR 17 MILES SOUTHWEST
OF WHEATLAND...MOVING EAST AT 35 MPH.

HEAVY RAIN...PENNY SIZE HAIL AND WINDS GUSTING AROUND 40 MPH CAN BE
EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 64 AND
93.

RE
Special weather statement, Aug 15, 2:35 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
235 PM MDT SAT AUG 15 2009

WYZ066>069-152145-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...WHEATLAND...
GUERNSEY...TORRINGTON...CHEYENNE
235 PM MDT SAT AUG 15 2009

...SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA...

AT 235 PM RADAR SHOWED A LINE OF SHOWERS AND THUNDERSTORMS
EXTENDING FROM NEAR GLENDO TO CHUGWATER...THEN SOUTHWEST TO JUST
SOUTH AND EAST OF LARAMIE. THIS LINE IS MOVING EAST AT ABOUT 25
MPH. HEAVY RAIN...LIGHTNING...WIND GUSTS AROUND 40 MPH AND SMALL
HAIL CAN BE EXPECTED WITH THE STRONGER STORMS AS THIS LINE MOVES
ACROSS PLATTE AND EASTERN ALBANY INTO GOSHEN AND LARAMIE COUNTIES
THROUGH 330 PM.

RE
Local storm report, Aug 15, 2:44 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
244 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             20 S WHEATLAND          41.76N 104.96W
08/15/2009  E0.25 INCH       PLATTE             WY   TRAINED SPOTTER

            SOME SMALL MARBLE SIZE. HEAVY RAIN.

&&

BCHAPMAN
Local storm report, Aug 15, 2:55 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     1 SSE WHEATLAND RESERVO 41.92N 104.94W
08/15/2009  M63 MPH          PLATTE             WY   MESONET

            SUSTAINED WIND SPEED 46 MILES PER HOUR.

0235 PM     TSTM WND GST     1 SSE WHEATLAND RESERVO 41.92N 104.94W
08/15/2009  M65 MPH          PLATTE             WY   MESONET

            SUSTAINED WIND SPEED 29 MPH. LOCATION BORDEAUX ON I-25.

&&

TEAM CHEYENNE
Special weather statement, Aug 15, 2:58 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
258 PM MDT SAT AUG 15 2009

WYZ060-152215-
NIOBRARA-
INCLUDING THE CITY OF...LUSK
258 PM MDT SAT AUG 15 2009

...SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA...

AT 257 PM RADAR SHOWED A LINE OF SHOWERS AND THUNDERSTORMS MOVING
INTO WESTERN NIOBRARA COUNTY...EXTENDING SOUTH INTO PLATTE AND
GOSHEN COUNTIES. THE LINE IS MOVING EAST AT 25 MPH AND WILL BE IN
THE LUSK AREA BY 315 PM. BRIEF HEAVY RAIN...LIGHTNING...WIND GUSTS
AROUND 40 MPH AND SOME SMALL HAIL CAN BE EXPECTED WITH THE
STRONGER STORMS WITHIN THIS LINE AS IT MOVES ACROSS NIOBRARA
COUNTY THROUGH 4 PM.

RE
Local storm report, Aug 15, 3:02 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MDT SAT AUG 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       4 N WHEATLAND           42.11N 104.96W
08/15/2009  M0.27 INCH       PLATTE             WY   TRAINED SPOTTER

            RAIN FELL IN 20 MINUTE PERIOD. 20 DEGREE TEMPERATURE DROP
            RIGHT BEFORE RAIN. NO HAIL.

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:13 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Morrill, Sioux62 min
Aug 15, 5:06 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.